Alert archive / Utah / Snow Squall Warnings in 2021

Snow Squall Warning 11, NWS Salt Lake City, UT

December 27, 20215 counties in Utah

NWS Salt Lake City, UT issued this snow squall warning at Dec 27, 2021, 5:45 PM MST for 5 counties in Utah. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 27, 2021, 5:45 PM MST (00:45 UTC)
Expired
Dec 27, 2021, 6:45 PM MST
In force
60 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Salt Lake County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 102 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 5:50 PM MSTNON-TSTM WND GST 60Brighton, UTREYNOLDS PEAK - 9400 FT
Dec 27, 6:00 PM MSTNON-TSTM WND GST 45Alta, UTCENTRAL WASATCH PEAKS - 10443 FT
Dec 27, 6:00 PM MSTNON-TSTM WND GST 54Vernon, UTVERNON HILL - 5761 FT
Dec 27, 6:50 PM MSTNON-TSTM WND GST 45Springdell, UTPROVO CANYON AT MP10 - 5119 FT
Dec 27, 6:50 PM MSTNON-TSTM WND GST 66Sundance, UTSUNDANCE - ARROWHEAD - 8251 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS55 KSLC 280045
SQWSLC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Salt Lake City UT
545 PM MST Mon Dec 27 2021

UTC035-043-045-049-051-280145-
/O.NEW.KSLC.SQ.W.0011.211228T0045Z-211228T0145Z/
Wasatch UT-Salt Lake UT-Summit UT-Utah UT-Tooele UT-
545 PM MST Mon Dec 27 2021

The National Weather Service in Salt Lake City has issued a

* Snow Squall Warning for...
  Northwestern Wasatch County in northern Utah...
  Southern Salt Lake County in northern Utah...
  Southwestern Summit County in northern Utah...
  Northwestern Utah County in northern Utah...
  Southeastern Tooele County in northern Utah...

* Until 645 PM MST

* At 544 PM MST, a dangerous snow squall was located along a line
  extending from Summit Park to Riverton to 7 miles northwest of
  Vernon, moving east at 35 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts greater than 30 mph. 

  SOURCE...Radar indicated. 

  IMPACT...Rapid snow accumulation on all area roadways resulting 
           in dangerous travel. 

* This includes the following highways...
   Interstate 15 between mile markers 250 and 300.
   Interstate 80 in Utah between mile markers 142 and 157.
   US Route 6 between mile markers 174 and 176.
   US Route 40 between mile markers 0 and 34.
   Utah Route 35 between mile markers 0 and 15.
   Mirror Lake Highway between mile markers 0 and 13.

Locations impacted include...
Provo, Sandy, Murray, Tooele, Payson, Park City, Heber City, West
Jordan, Orem, Taylorsville, South Jordan, Lehi, Draper, Riverton,
Spanish Fork, Pleasant Grove, Cottonwood Heights, Springville,
Midvale and Holladay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4097 11106 4040 11107 4004 11170 4000 11259
      4035 11274 4053 11229 4075 11160
TIME...MOT...LOC 0044Z 280DEG 31KT 4075 11156 4050 11192 4019 11252 

$$

MPS
1 follow-up statement
950 
WWUS55 KSLC 280120
SQWSLC

Snow Squall Warning
National Weather Service Salt Lake City UT
620 PM MST Mon Dec 27 2021

UTC035-043-045-049-051-280145-
/O.CON.KSLC.SQ.W.0011.000000T0000Z-211228T0145Z/
Wasatch UT-Salt Lake UT-Summit UT-Utah UT-Tooele UT-
620 PM MST Mon Dec 27 2021

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
NORTHWESTERN WASATCH...SOUTHERN SALT LAKE...SOUTHWESTERN SUMMIT...
NORTHWESTERN UTAH AND SOUTHEASTERN TOOELE COUNTIES...

At 619 PM MST, a dangerous snow squall was located along a line
extending from near Oakley to near Draper to 13 miles southeast of
Tooele Army Depot South, moving east at 30 mph.

HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
         Wind gusts greater than 30 mph. 

SOURCE...Radar indicated. 

IMPACT...Rapid snow accumulation on area roadways resulting in 
         dangerous travel. 

This includes the following highways...
 Interstate 15 between mile markers 250 and 300.
 Interstate 80 in Utah between mile markers 142 and 157.
 US Route 6 between mile markers 174 and 176.
 US Route 40 between mile markers 0 and 34.
 Utah Route 35 between mile markers 0 and 15.
 Mirror Lake Highway between mile markers 0 and 13.

Locations impacted include...
Provo, Sandy, Murray, Tooele, Payson, Park City, Heber City, West
Jordan, Orem, Taylorsville, South Jordan, Lehi, Draper, Riverton,
Spanish Fork, Pleasant Grove, Cottonwood Heights, Springville,
Midvale and Holladay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4097 11106 4040 11107 4004 11170 4000 11259
      4035 11274 4053 11229 4075 11160
TIME...MOT...LOC 0119Z 281DEG 25KT 4073 11124 4046 11184 4015 11219 

$$

MPS

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this snow squall warning went out at Dec 27, 3:48 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 27, 3:48 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
348 PM MST Mon Dec 27 2021

.SYNOPSIS...The next storm system will cross Utah and southwest
Wyoming through Tuesday. Another storm system is expected to
impact much of the state Friday into Saturday.

&&

.SHORT TERM (Through 12z/5am Wednesday)...Afternoon MSAS surface
analysis places the leading edge of a strengthening cold front
just now sagging south of the UT/ID border, with KMTX
reflectivity's and UDOT surface cameras showing areas of moderate
snow along the northern I-84 corridor and the I-15 corridor near
the Idaho line. South of this front an increasingly moist
southwesterly flow has driven namely orographic snow showers
across most northern mountains areas, the Wasatch Back, and
southwest Wyoming through the day. Upstream a short wave trough
extending from southwestern Idaho south into central Nevada
continues to rapidly encroach on the state, and will be the
primary driving force to shift the aforementioned cold front
southeast across the area tonight.

Although forecast snow totals tonight into Tuesday aren't
remarkable for Utah's standards this time of year, the combination
of fropa along the Wasatch Front this evening between the hours
of 4-6 pm north of KSLC (5-7 around the SLC metro region), breadth
of cold advection (CAA) with H7 temps falling to between -14 to
-16C, and snowfall intensities are expected to have a signficiant
 impact on the evening commute...especially from the Salt Lake
 Valley north. At upper elevations this frontal band will bring
 another period of intense snowfall to the northern mountains
 prolonging our latest storm cycle where the UAC maintains an
 Avalanche Warning. Valley Snow Advisories and mountain Winter
 Storm Warnings are now both in effect.

Southward progression of the frontal boundary overnight will
continue to drive a few hour period of moderate to heavy snow
along the I-15 corridor and adjacent mountains into Washington
County, but will become increasingly frontolytic in time. The
combination of CAA from this front and continuation through a
secondary short wave passage along the UT/AZ Tuesday morning is,
however, looking to bring low elevation snowfall to outer lying
areas around St George. This especially holds true for the Zion
National Park areas, where significant accumulations are expected
across most (if not all) of the park. CAMs continue to suggest
p-type beginning as rain in St George proper tonight, with the
best chance for a dusting to an inch on grassy surfaces early
Tuesday morning. Up to a few inches remain likely for the higher
cities to the north.

This latest series of short wave troughs will shift rapidly
downstream Tuesday, especially with loss of the latter UT/AZ
border short wave around midday. A relative lull from active
winter weather is expected into midweek with this, through a
modestly moist west-southwest flow will maintain the potential for
periodic snow showers across the area, and some of (if not) the
coldest temperatures of the year thus.

.LONG TERM (After 12z/5am Wednesday)...Utah and southwest Wyoming
will largely be under cyclonic flow aloft through Saturday before
the weather pattern takes a break and shifts the longwave trough
to our east while a new trough develops to our west over the
Pacific.

We being the extended on Wednesday with an elongated trough
extending out into the Pacific off the northern California Coast
with the parent trough breaking off and sliding eastward across the
Northern Rockies. This parent trough will impact northern Utah and
SW Wyoming by late Wednesday/Wednesday night as it pushes a weak
700mb baroclinic zone into southern Idaho/northern Utah. The
boundary will act as a convergence zone for moisture that will be
spreading northward from the elongated trough over California. The
combination of warm advection ahead of this baroclinic zone and the
leading edge of the boundary will likely produce light snow across
northern Utah Wednesday afternoon and night. Have boosted PoPs
accordingly for the Northern Wasatch Front and Wasatch Mountains.

Farther south, ahead of the elongated trough settling southward into
southern California, a moist southwest flow will upglide into
southwest Utah bringing a mix of rain and snow. Have increased PoPs
there as well late Wednesday through Thursday. Elsewhere, not much
in the way of precip is expected in the northwest desert or eastern
valleys.

The longwave trough reloads and digs southward into the Great Basin
late Thursday and brings an arctic cold front into northern Utah
Friday morning. The ensemble means seen in the clustering shows that
there is fair agreement on this scenario. The main variance appears
to be the depth of the trough across the Pacific Northwest at 00Z
Friday and over the western Great Basin by 00Z Saturday. However,
there is good agreement in the operational models and that which can
be gleaned from the ensembles that a decent frontal boundary will
move across northern Utah and southwest Wyoming Friday morning and
sag southward into central/southern Utah with possible frontal
genesis over the southwest portion of Utah. Have increased PoPs for
all mountains and along the I-15 corridor for this event. There is
also a concern that the GSL could become a player with lake-effect
snow for areas south and southeast of the lake.

By late Friday night, this deep trough will move east of the
forecast area and leave behind some very cold air. Temperatures in
many areas could drop below 0 degrees where there is snow cover,
except perhaps the metropolitan areas. Have not touched the min
temperatures for Friday night or Saturday night but chances are that
they will need to be lowered. Dry and cold conditions will start off
the new year as a ridge moves in for Saturday and Sunday.

&&

.AVIATION...KSLC...VFR conditions will quickly transition to
IFR/LIFR conditions at the SLC terminal with the passage of a cold
front at ~00Z. Moderate to heavy snow will persist for 2-3 hours
before tapering off to VCSH and conditions improving to VFR/MVFR
under CIGs ~4kft AGL through 08Z. After 08Z CIGs will lift back to
full VFR. However, mountain obscuration will remain intermittent
throughout the period as CIGs hover around 4kft-6kft AGL. Expect
gusty winds out of the south to transition to a brief period of
gusty northwest winds behind the front. The strong gusts should drop
off by ~03Z when snow starts to taper off. Light southerly winds
will return by 15Z before another shift to light northwest winds by
19Z.

REST OF UTAH AND SOUTHWEST WYOMING...A cold front is traversing the
area from northwest to southeast. Ahead of the front are gusty
southerly winds. Along and just behind the front expect moderate to
heavy snow to quickly diminish conditions down to IFR/LIFR for a 2-3
hour period. The front will approach the Wasatch Range/SW Wyoming
between 23-01Z and southern Utah between 04-06Z. Snow is expected in
all locations, including KSGU. Mountain obscuration and areas of
MVFR conditions will persist behind the front as CIGs remain between
4kft-6kft AGL. As winds transition to northwest behind the front
they will gradually start to decrease. Scattered light snow showers
are possible through tomorrow morning/afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 4 AM MST Tuesday for UTZ102>109.

     Winter Weather Advisory until 1 PM MST Tuesday for UTZ125-127-
     128.

     Winter Weather Advisory until 4 AM MST Tuesday for UTZ115-116-
     118-119-122.

     Winter Weather Advisory from 8 PM this evening to 1 PM MST
     Tuesday for UTZ123.

     Winter Storm Warning until 1 PM MST Tuesday for UTZ124.

     Winter Storm Warning until 8 AM MST Tuesday for UTZ110>112.

     Winter Weather Advisory until 8 AM MST Tuesday for UTZ113-117.

WY...Winter Weather Advisory until 4 AM MST Tuesday for WYZ021.

&&

Merrill/Struthwolf/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 5:02 PM MSTSnow Squall WarningSLCMorgan, Rich, Summit, Weber43 min
Dec 27, 6:51 PM MSTSpecial Weather StatementSLCUtah, Wasatch39 min
Dec 28, 3:19 AM MSTWinter Storm WatchSLCBeaver, Box Elder, Cache, Carbon, Davis, Duchesne and 18 more12 hr
Dec 28, 3:42 PM MSTWinter Weather AdvisorySLCBeaver, Box Elder, Cache, Carbon, Davis, Duchesne and 19 more4 days

Nearby

Snow Squall Warnings in Utah, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.